Autonomic hyperreflexia is a sudden nervous system response to pain or other things that irritate the body. It can happen to people with a spinal cord injury at or above the thoracic six levels. Autonomic hyperreflexia is a medical emergency. It causes a rise in the blood pressure so high that it can cause death if not taken care of right away (2016).
Other Names For This Condition Are:
- Autonomic Dysreflexia
The Rollin RN breaks this definition down for others for full understanding….. Autonomic Dysreflexia or AD as you will hear it refers to is a sudden or prolonged response to an irritant that affects body below the level of spinal cord injury. Let me repeat that……an irritant that affects the body BELOW the level of injury. Think about that….below the level of injury, which means the injury is NOT felt due to paralysis. It occurs to a SCI individual that is a T6 or above. Meaning if your loved one is a paraplegic of thoracic level 6 or above and that includes all quadriplegics, going up towards the head, he/she may experience AD. Stop again……occurs to individuals Thoracic level 6 or above. So if your loved one is injured below T6, they may not experience AD but a T6 or above, will. It CAN be and WILL be a medical emergency if the culprit causing the irritation is not located and corrected. Usually once the culprit of the irritation is corrected the AD reverses. Immediate relief is felt and BP suddenly decreases. During this event of AD, the BP will increase to dangerous levels if the offender or what is causing the pain is not located and corrected quickly. That’s why it’s best to have a BP machine of some sorts in the home for use. I have a wrist BP machine which is fairly accurate and allows easy access for me to put it on and know my usual BP numbers, so any increase from my baseline is a reason for alarm.
As always, sharing my story to explain further …..several years ago I went to my orthopedic physician with continued complaint of shoulder pain. Severe shoulder arthritis was the diagnosis that was irritated by our auto accident which caused my SCI. The physician wrote a prescription for Ibuprofen (Advil or Motrin) 500 mg twice a day for inflammation and pain. As you may know, one tablet of Ibuprofen is 200mg. Upon questioning my physician about the dosage, he assured me that I would be fine and I was on that dose for several months. One day as my family and I went on a day trip, I started breaking out into a sweat. I only perspire (glistening is the adjective for us women) on one only half of my face, I don’t know why. Being a Thoracic 4-5 complete (spinal cord completely severed) paraplegic, so I am above that magical T6 level, remember earlier definition. It was hot, but early spring, and I was unable to cool down. My face was flushed and I was sweating with a slight headache. My husband was trying to find the culprit of the AD but nothing was found. Being the nurse I am, I thought maybe I was getting ill, definitely not AD because THAT would never happen to me, without me finding the culprit quickly. I had experienced AD before but I knew I was able to quickly locate and remedy the problem.
Now Is A Great Place To Review The Symptoms: What Are The Common Signs? (2016)
- Sudden Severe Rise In Blood Pressure
- Pounding Headache
- A Change In Heart Rate
- Flushed Skin Or Shivering Above The Level Of Injury
- Anxious Feeling
- Sweating Above Or Below The Level Of Injury
- Blurred Vision
- Stuffy Nose
- Pale Skin Or Goose Bumps Below The Level Of Injury
Actually at this point I rolled to my computer for the complete checklist (I had never experienced full blown AD before). During reading of the symptoms, I was mentally adding a check next to each symptom I was experiencing:
- Pounding Headache
- Flushed Skin
- Anxious Feeling
- Increased Heartrate
- Stuffy Nose
- Increased Blood Pressure
- Sweating Above The Level Of Injury
I knew I was beginning to get into trouble now but I didn’t know why. My bladder was empty, bowel care negative, tight clothing negative, and zero appetite. The AD guessing game can quickly become a very complex game of cat and mouse.
My husband and our sons had a few errands to run, so they went out for a while. I was invited to join them but I declined stating I wasn’t feeling well. I told them I would be fine, go ahead and have fun. Approximately 30 minutes after their departure, I started to feel extremely poor. Monitoring my BP repeatedly but it continued to rise. Calling my family to return home and upon their return I asked my husband to assist me into bed.
What Do I Need To Do When I Suspect Autonomic Dysreflexia? (2016)
- Sit Up And Raise Your Head
- Empty Your Bladder
- Remove Tight Clothing, Leg Bag Straps And Shoes. Undress From Your Feet Up And Check Your Skin For Anything That Could Irritate Or Cause Pain
- If You Have A Catheter, Look For Kinks Or A Full Drainage Bag
- Change The Catheter
- If You Do Not Have A Catheter, Gently Catheterize Yourself
- Check The Rectum For Stool
The only agenda at this point is quickly locate the culprit causing the problems. Trust me, at this point, I was quickly removing my own clothes, remember the anxiety, sweating, flushed skin……you only want relief and to feel better……NOW!!!! My husband assisted me to bed and began the search as to the reason for my severe symptoms. Nothing found. Staying in the bed, I attempted to relax. No such luck……remember the “increased anxiety” symptom.
Vomiting then started. The food I had eaten earlier didn’t want to go down, hence the nausea and vomiting. My husband thought, “Let’s get your bowel care down and see if that aids to relieve the symptoms.” My bowel care revealed dark black stools, remember earlier article on stool colors? Black, dark stools may be a gastrointestinal bleed.
You all guessed it, a call to 911, an ambulance ride to Emergency Department, series of labs tests and x-rays revealed my Autonomic Dysreflexia was due to bleeding stomach ulcers as a result of increased Ibuprofen consumption. This was an emergent situation and one, I, as the nurse, was taking lightly. My bad….I knew it, but I was in denial.
Several days hospitalized, a couple of units of blood, and The Rollin RN had returned home. Hence, when AD symptoms persist get medical help. As you see, this can be very serious; AUTONOMIC DYSREFLEXIA is a condition everyone needs to be familiar with. It can certainly lead to stroke, seizures, or even death.
It’s all good, my friends.
Patty, RNC, BSN
The Rollin RNReferences:
Autonomic Dysreflexia. Patient Education. Obtained Sept. 28, 2016 from
- The Rollin RN Discusses Movember – a Tribute to MEN - November 28, 2016
- Reviewing A.D.…..one more time. - October 16, 2016
- My Caregiver is Sick: What Happens When the Roles Reverse? - August 12, 2016
- THE ROLLIN RN TACKLES DEPRESSION PART 2 - June 3, 2016
- The ROLLIN RN Tackles Depression: Its Effects on our Family Members - March 21, 2016
- The Rollin RN: GETTING THE SCORE ON A PRESSURE SORE - January 27, 2016
- FIT, FABULOUS, AND PYLELO……OH, NO!!!! The What, How and Why of Kidney Infections - December 13, 2015
- The Rollin RN Helps to Solve the Mystery of Stool Color - November 5, 2015
- Fit, Fabulous, and the Power of Protein - July 29, 2015
- Ask Nurse Patty: Do you have any tips for cathing by touch? - July 9, 2015